ISONIAZID THE CULPRIT BEHIND TOXIC OPTIC NEUROPATHY


Balaji Ommurugan, Dipanjan Bhattacharjee, Navin Patil

Abstract


 Literature regarding toxic optic neuropathy (TON) due to isoniazid (INH) is scarce. This diagnosis is often missed, leading to unnecessary delay in institution of corrective measures. Often, this delay can worsen the patient’s vision, with a high likelihood of development of serious damage to the patient’s vision. We report a case of a 49-year-old gentleman, afflicted with meningeal tuberculosis, who developed visual disturbances following the administration of antitubercular therapy. The patient’s vision improved dramatically following INH’s withdrawal. This case highlighted the need to keep INH as a possible cause for TON, especially if vision does not improve following ethambutol’s withdrawal. Further, this case attests to the need for thorough and periodic visual examinations in patients receiving antitubercular therapy.

 


Keywords


Optic neuritis, Antitubercular treatment, Reversible visual disturbance, Pyridoxine deficiency.

| PDF |

References


Shaji J, Shaikh M. Drug-resistant tuberculosis: Recent approach in polymer based nanomedicine. Int J Pharm Pharm Sci 2016;8(10):1-6.

Sajith M, Thomas A, Kothia JJ, Chandrakar B, Pawar A, Bargaje MD, et al. Cost of therapy incurred for tuberculosis patients receiving directly observed therapy (dot). Int J Pharm Pharm Sci 2015;7(10):141-4.

Kocabay G, Erelel M, Tutkun IT, Ecder T. Optic neuritis and bitemporal hemianopsia associated with isoniazid treatment in end-stage renal failure. Int J Tuberc Lung Dis 2006;10(12):1418-9.

González-Gay MA, Sánchez-Andrade A, Agüero JJ, Alonso MD, Rodriguez E, Criado JR. Optic neuritis following treatment with isoniazid in a hemodialyzed patient. Nephron 1993;63(3):360.

Rao LV, Bhandary SV, Devi AR, Ninan A, Jain V, Veluri H. Ocular toxicity of anti-tuberculous treatment. Kerala J Ophthalmol 2006;17(3):198-200.

Murthy JM. Tuberculous meningitis: The challenges. Neurol India 2010;58(5):716-22.

Sharma P, Sharma R. Toxic optic neuropathy. Indian J Ophthalmol 2011;59:137-41.

Koul PA. Ocular toxicity with ethambutol therapy: Timely recaution. Lung India 2015;32(1):1-3.

Kass I, Mandel W, Cohen H, Dressler SH. Isoniazid as a cause of optic neuritis and atrophy. J Am Med Assoc 1957;164(16):1740-3.

Kiyosawa M, Ishikawa S. A case of isoniazid-induced optic neuropathy. Neuroophthalmology 1981;2(1):67-70.

Kulkarni HS, Keskar VS, Bavdekar SB, Gabhale Y. Bilateral optic neuritis due to isoniazid (INH). Indian Pediatr 2010;47:533-5.

Naranjo CA, Busto U, Sellers EM, Sandor P, Ruiz I, Roberts EA, et al. A method for estimating the probability of adverse drug reactions. Clin Pharmacol Ther 1981;30(2):239-45.

Hartwig SC, Siegel J, Schneider PJ. Preventability and severity assessment in reporting adverse drug reactions. Am J Hosp Pharm 1992;49:2229-32.

Schumock GT, Thornton JP. Focusing on the preventability of adverse drug reactions. Hosp Pharm 1992;27(6):538.




About this article

Title

ISONIAZID THE CULPRIT BEHIND TOXIC OPTIC NEUROPATHY

Keywords

Optic neuritis, Antitubercular treatment, Reversible visual disturbance, Pyridoxine deficiency.

DOI

10.22159/ajpcr.2017.v10i7.17797

Date

01-07-2017

Additional Links

Manuscript Submission

Journal

Asian Journal of Pharmaceutical and Clinical Research
Vol 10 Issue 7 July 2017 Page: 1-2

Print ISSN

0974-2441

Online ISSN

2455-3891

Statistics

376 Views | 503 Downloads

Authors & Affiliations

Balaji Ommurugan
Department of Pharmacology, Kasturba Medical College, Manipal, Karnataka, India.
India

Dipanjan Bhattacharjee
Department of Pharmacology, Kasturba Medical College, Manipal, Karnataka, India.
India

Navin Patil
Department of Pharmacology, Kasturba Medical College, Manipal, Karnataka, India.
India


Article Tools


Email this article (Login required)
Email the author (Login required)

Refbacks

  • There are currently no refbacks.